close
    Are there risks in taking the drug simvastatin? Neuropathy?

    0  Views: 324 Answers: 3 Posted: 10 years ago

    3 Answers

    Read here>>http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3103035/


     


    Have the nerve-damaging properties of statin drugs now been confirmed? There are over 300 adverse health effects associated with the use of this chemical class of cholesterol-lowering medications known as statins, with myotoxicity (muscle-damaging) and neurotoxicity (nerve-damaging) top on the list. When will the FDA step in and warn the public, as proof of the problem in the biomedical literature reaches an alarming level of clarity?


    The neurotoxicity of statin drugs are back in the news. Following on the heels of the FDA decision earlier this year to require statin drugs manufacturers to add "memory loss" as a side effect of this chemical class, a new study in published in the Journal of Diabetes reveals a clear association between statin use and peripheral neuropathy in a US population 40 years of age and older.


    The study found "The prevalence of peripheral neuropathy was significantly higher among those who used statins compared to those who did not (23.5% vs. 13.5%; p < 0.01)," which is a 75% increase in relative risk.  


    Case reports of statin-induced peripheral neuropathy have existed in the medical literature for over 15 years.[i] Now, larger human studies are confirming that statin drugs do damage to the peripheral nerves. Moreover, much of the damage is occurring below the threshold of clinical surveillance, silently causing harm in unsuspecting patients.


    For example, in 2011, the results of a 36-month prospective clinical and neurophysiological follow-up of patients treated with statins over 3 years was published in the journal Neuro Endocrinology Letters,revealed in forty-two patients that despite the fact that they did not report subjective symptoms typical for peripheral neuropathy, damage was occurring.[ii]  They concluded: "The study confirmed that long-term treatment with statins caused a clinically silent but still definite damage to peripheral nerves when the treatment lasts longer than 2 years." Click the hyperlink to view all 9 studies onstatin-induced peripheral neuropathy on Greenmedinfo.com. Or, view an even more sizeable dataset (54 studies) on statin-associated neurotoxicity.


    While this research is adding to a growing awareness of the nerve-damaging properties of statins, this side effect is just the tip of a massive iceberg of under reported deleterious effects. For example, our project has identified 314 possible adverse effects of statins thus far.  Conversely, we have identified a wide range of health benefits of cholesterol, running diametrically opposed to the over-simplification inherent in the cholesterol hypothesis (some say "cholesterol myth") of heart disease causation.


    For those who are interested in learning more about natural cholesterol modulating substances, or better, yet the wider array of research relevant to cardiovascular health, visit our Health Guide: Heart Health.



     

    I take the drug AND am diabetic so I’m a high risk for neuropathy but so far so good. I go to the doctor every three months and have checked out fine. Go ahead and take it with a doctor’s supervision……….

    I took statins for a while as prescribed by my doctor, I had bad headaches. I stopped and started them to see if it made any difference, and it did, when I stopped the headaches stopped, and when I started them again they started.I told my doctor, and he said ,oh yes can be one of the symptoms. He put me on a different table, the headaches are a lot less, but my cholesterol is not so low, seems you can't win sometimes.


     


     


     

    country bumpkin

    Moderator
    I take statins, but I don't get headaches. The doctor here took me off of them for awhile because he said their are so many risks involved with taking them, but my cholesterol reading went through the roof so he placed me back on them.
    I've stopped drinking sugary sodas and I seldom snack so I thought my cholesterol would reduce itself, especially since I've lost a lot of weight and I walk now. But, as you said," Seems we can't win sometimes".
    sunnyB

    Yes I think sometimes it's just the ways you are, oh I feel a song coming on. Some day when I'm old and grey, when the sky is blue . Oh sorry as I was saying, my doctor told me sometimes we just run on higher cholesterol, and have to try and keep off the saturated fats. Trouble is I like chocolate and cheese and wine, although they reckon wine I as ok in moderation.


    Top contributors in Uncategorized category

     
    ROMOS
    Answers: 18064 / Questions: 154
    Karma: 1101K
     
    Colleen
    Answers: 47272 / Questions: 115
    Karma: 953K
     
    country bumpkin
    Answers: 11323 / Questions: 160
    Karma: 838K
     
    Benthere
    Answers: 2393 / Questions: 30
    Karma: 760K
    > Top contributors chart

    Unanswered Questions

    447920
    questions
    717779
    answers
    707716
    users